Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 98, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Sep 9, 2000, 7:12 PM CDT for Koochiching County, Minnesota. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 9, 2000, 7:12 PM CDT (00:12 UTC)
- Expired
- Sep 9, 2000, 8:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
County Koochiching County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 7:30 PM CDT | Hail 0.75 | Birchdale, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 9, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2012 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1345 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 15.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDLH 100014 SVRDLH MNC071-100115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 712 PM CDT SAT SEP 9 2000 THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN KOOCHICHING COUNTY IN MINNESOTA * UNTIL 815 PM CDT * AT 712 PM CDT DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 38 MILES WEST OF INTERNATIONAL FALLS TO 48 MILES SOUTHWEST OF INTERNATIONAL FALLS...MOVING NORTHEAST AT 30 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... BIRCHDALE AROUND 725 PM CDT INDUS AROUND 745 PM CDT LOMAN AROUND 745 PM CDT DESTRUCTIVE WINDS OVER 60* MPH AND ONE INCH HAIL ARE LIKELY WITH THIS LINE OF STORMS. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. $$ DAP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:30 PM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, Sep 9, 3:30 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 330 PM CDT SAT SEP 9 2000 OBVIOUS FOCUS FOR THE EVENING IS SEVERE WEATHER POTENTIAL. STRONG SOUTHERLY WINDS CONTINUE TO DESTABILIZE THE ATMOSPHERE THIS AFTERNOON...WITH MSAS LI'S AS LOW AS -7 IN OUR CWA. LATEST WATER VAPOR IMAGERY SHOWS PERHAPS A WEAK SHORTWAVE LIFTING NORTHEAST ACROSS MINNESOTA THIS AFTERNOON. THIS COULD BE THE CAUSE OF THE RETURNS NOW SHOWING UP IN SOUTHERN MINNESOTA. ETA APPEARS TO HAVE HAD A GOOD INITIALIZATION REGARDING THIS MORNINGS PRECIPITATION AND IS DOING WELL WITH CURRENT TRENDS. BIG QUESTION IS WHETHER THE MECHANICAL FORCING FROM THE FRONT AND EMBEDDED UPPER LEVEL SHORTWAVES WILL BE ENOUGH TO OVERCOME THE FORMIDABLE INHIBITION. WOULD LIKE TO SEE A LITTLE DEEPER LOW LEVEL MOISTURE. HOWEVER...GIVEN THE STRENGTH OF THE FRONT...AND THE FACT THAT THE ETA NEG ENERGY DROPS TO 20-30 J/KG THIS EVENING...WILL STAY THE COURSE WITH SEVERE WORDING. MAIN THREAT STILL EXPECTED TO BE THIS EVENING...AND MAINLY ALONG AND JUST AHEAD OF THE SURFACE FRONT. BEHIND THE FRONT...MUCH DRIER AIR WILL FILTER IN. THE BREEZY SOUTHERLY WINDS WILL SWITCH TO A MORE W/SW AND TEMPERATURES WILL RETURN TO MORE SEASONABLE LEVELS. WILL FAVOR MOSTLY SUNNY SUNDAY. RETURN FLOW SETS UP AGAIN ON MONDAY...WITH 0-6KM WIND SHEAR OF 65 TO 70 KNOTS ONCE AGAIN...ALONG WITH DECENT THETA-E ADVECTION. THE RETURN FLOW WILL BE AIDED BY IMPRESSIVE RRQ DYNAMICS. WILL GO WITH CHANCE POPS FOR NOW...WITH THE HIGHER POPS IN NW WI. COLD CORE DROPS INTO NC MN DURING THE DAY...WITH -22C AT 500 MB. COULD SEE SOME INSTABILITY SHOWERS THERE...WITH MAINLY SPOTTY THUNDERSTORMS IN THE REST OF NE MN. WITH MORE CLOUDS...AGREE WITH FWC/MAV COOLER TEMPS. COORD WITH THE STORM PREDICTION CENTER. .DLH...NONE. DAP
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 8:46 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 44 min |
| Sep 9, 9:02 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching, Saint Louis | 58 min |
| Sep 9, 9:54 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 66 min |
| Sep 9, 10:00 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 60 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.